radiation & letrozole at the same time

alessia
alessia Member Posts: 40
edited March 2014 in Breast Cancer #1
hello, i have been diagnosed with T1A NO MO. will be starting radiation treatments in a few weeks. have also been prescribed letrozole (femara). i'd like to start the meds after my rads so as to avoid double side effects issues. anyone know about this? thanks.

Comments

  • m_azingrace
    m_azingrace Member Posts: 399
    radiation & femara
    Hello, alessia, and welcome. It is my understanding that the two can be used together, with no adverse affects. My dr started me on Femara a month ago. He has mentioned radiation a couple of times, and I expect to begin rads following my next appointment with him. The worst side effect of Femara is that it weakens bone, so I'm also getting Zometa once a month to strengthen my bones. The Femara is to block estrogen to prevent the cancer from growing. The radiation zaps cancer cells, and actually continues to work for a few months after the treatments stop. Femara also has other side effects, but nothing I haven't dealt with before...it's like having menapause all over again.
  • alessia
    alessia Member Posts: 40

    radiation & femara
    Hello, alessia, and welcome. It is my understanding that the two can be used together, with no adverse affects. My dr started me on Femara a month ago. He has mentioned radiation a couple of times, and I expect to begin rads following my next appointment with him. The worst side effect of Femara is that it weakens bone, so I'm also getting Zometa once a month to strengthen my bones. The Femara is to block estrogen to prevent the cancer from growing. The radiation zaps cancer cells, and actually continues to work for a few months after the treatments stop. Femara also has other side effects, but nothing I haven't dealt with before...it's like having menapause all over again.

    femara after radiation treatment

    Hello M, thanks so much for your reply. It's good to know that there are
    ladies out there who are willing to help in any way possible.
    Actually, I was thinking of taking the femara after finishing up my rads
    so as to avoid "double" side effects.
    I do know that rads cause fatigue and coupled
    with the 2 1/2 hour commute public transportation to get to the hospital
    that'll be hard on me. So, why not do the femara once I'm thru with the
    rads?
    I was searching for someone in the discussion boards who had been prescribed:
    first radiation therapy then femara - one treatment at a time.
    I'm an american living in Rome, Italy and the doctors here are just not into
    explaining or if they do they are so brief one doesn't even know what they
    said. Getting back in touch with my onco is pretty impossible and she is so
    damn curt. I checked with my base doctor and he says just take the femara!
    No one at all is listening to my reasoning.
    Hope to hear from you. It would be a huge help. I'll add you to my favorites.
    God speed. Take good care, Alessia
  • m_azingrace
    m_azingrace Member Posts: 399
    alessia said:

    femara after radiation treatment

    Hello M, thanks so much for your reply. It's good to know that there are
    ladies out there who are willing to help in any way possible.
    Actually, I was thinking of taking the femara after finishing up my rads
    so as to avoid "double" side effects.
    I do know that rads cause fatigue and coupled
    with the 2 1/2 hour commute public transportation to get to the hospital
    that'll be hard on me. So, why not do the femara once I'm thru with the
    rads?
    I was searching for someone in the discussion boards who had been prescribed:
    first radiation therapy then femara - one treatment at a time.
    I'm an american living in Rome, Italy and the doctors here are just not into
    explaining or if they do they are so brief one doesn't even know what they
    said. Getting back in touch with my onco is pretty impossible and she is so
    damn curt. I checked with my base doctor and he says just take the femara!
    No one at all is listening to my reasoning.
    Hope to hear from you. It would be a huge help. I'll add you to my favorites.
    God speed. Take good care, Alessia

    alessia...
    My dr's original plan was to start me on chemo. He even ordered the port installed. However, when the bone scan showed lesions to bone in 3 areas, he started me on Femara instead, and referred me to an orthopedist to see if I would need a pin to strengthen my upper arm. Fortunately, no surgery is needed.
    Radiation targets a specific area, however the chemo drugs (either oral or IV) "sweep" through the entire system to attack active cancer cells that may be looking for a home or have already found one.
    I've been taking Femara for just over a month, and expect to begin rads following my next oncology appointment. I'm still finding my way on this difficult path, but from all I've learned so far, there is not actually "double" side effects. Each treatment has its own set of side effects. Rads typically may cause fatigue, while hot flashes are common with Femara.
    I'm sorry for you that it's been so difficult to communicate with your doctors. I hope you can get the anwers you need from them. Hugs to you. Gracie
  • alessia
    alessia Member Posts: 40

    alessia...
    My dr's original plan was to start me on chemo. He even ordered the port installed. However, when the bone scan showed lesions to bone in 3 areas, he started me on Femara instead, and referred me to an orthopedist to see if I would need a pin to strengthen my upper arm. Fortunately, no surgery is needed.
    Radiation targets a specific area, however the chemo drugs (either oral or IV) "sweep" through the entire system to attack active cancer cells that may be looking for a home or have already found one.
    I've been taking Femara for just over a month, and expect to begin rads following my next oncology appointment. I'm still finding my way on this difficult path, but from all I've learned so far, there is not actually "double" side effects. Each treatment has its own set of side effects. Rads typically may cause fatigue, while hot flashes are common with Femara.
    I'm sorry for you that it's been so difficult to communicate with your doctors. I hope you can get the anwers you need from them. Hugs to you. Gracie

    Rads + Femara


    Hello Gracie,
    Thanks so much for taking time to explain things to me.
    Yes, it's difficult but I am hopeful for you and for me
    that all will be well.
    I guess I'm hard-headed or still in the resistance phase
    of my dx. I mean look at me, willing to do the rads but
    not willing to take the Femara! Suppose it has something
    to do with being in control!
    It's Sunday, nice sunny day. Will be positive and in tuned
    this I promise myself. You too Gracie, have a great Sunday.
    Just in case you'd like to email me: [email protected]
    We can stay in touch seeing that we are both going thru the
    same treatment. What do you say?
    Warm hugs, Joan aka Alessia
  • Kylez
    Kylez Member Posts: 3,761 Member
    alessia said:

    Rads + Femara


    Hello Gracie,
    Thanks so much for taking time to explain things to me.
    Yes, it's difficult but I am hopeful for you and for me
    that all will be well.
    I guess I'm hard-headed or still in the resistance phase
    of my dx. I mean look at me, willing to do the rads but
    not willing to take the Femara! Suppose it has something
    to do with being in control!
    It's Sunday, nice sunny day. Will be positive and in tuned
    this I promise myself. You too Gracie, have a great Sunday.
    Just in case you'd like to email me: [email protected]
    We can stay in touch seeing that we are both going thru the
    same treatment. What do you say?
    Warm hugs, Joan aka Alessia

    I just had rads, not Femara.
    I just had rads, not Femara. But, I wanted to wish you good luck with your treatment!

    Kylez ♥
  • alessia
    alessia Member Posts: 40
    Kylez said:

    I just had rads, not Femara.
    I just had rads, not Femara. But, I wanted to wish you good luck with your treatment!

    Kylez ♥

    hello


    hi, thank you for your good wishes. i haven't begun the rads yet -
    waiting for the cancer institute to call me in. i have to confess
    that i am anxious about this whole process. some days good, some not.
    today i'll be getting a bone density scan - rather go shopping for
    something pretty!
    i wish you the best of everything as well. how are you doing?
    have your doctors prescribed further treatment now that your done
    with the rads? good luck, be strong, stay well.
    warm hugs, alessia